Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 173, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 26, 2011, 11:24 PM CDT for Brown County, Kansas. It was in force for 24 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 26, 2011, 11:24 PM CDT (04:24 UTC)
- Expired
- Jun 26, 2011, 11:48 PM CDT
- In force
- 24 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Brown County, KS
The radar
The Topeka radar (KTWX), 119 km from the middle of the area, began a volume at 04:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 26, 11:27 PM CDT | HAIL 0.88 | 2 N Hiawatha, KS | |
| Jun 26, 11:30 PM CDT | HAIL 1 | 3 N Hiawatha, KS | |
| Jun 26, 11:35 PM CDT | HAIL 1 | 8 Nne Robinson, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 4.4 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3777 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 1305 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 307 m²/s²
- Significant tornado parameter
- 2.0
- Supercell composite
- 17.0
The text
As transmitted, in the capitals the NWS used until 2016.
031 WUUS53 KTOP 270424 SVRTOP KSC013-270500- /O.NEW.KTOP.SV.W.0173.110627T0424Z-110627T0500Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 1124 PM CDT SUN JUN 26 2011 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN BROWN COUNTY IN NORTHEAST KANSAS... * UNTIL MIDNIGHT CDT * AT 1121 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR RESERVE...OR 7 MILES NORTH OF HIAWATHA...MOVING EAST AT 40 MPH. * LOCATIONS IMPACTED INCLUDE... IOWA SAC AND FOX RESERVATION... ROBINSON... PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS STORM...PREPARE FOR LARGE HAIL AS WELL AS DEADLY CLOUD TO GROUND LIGHTNING. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. && LAT...LON 3979 9533 3985 9565 4000 9563 4000 9534 TIME...MOT...LOC 0424Z 282DEG 33KT 3994 9552 WIND...HAIL 60MPH 1.00IN $$
1 follow-up statement
102 WWUS53 KTOP 270448 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1148 PM CDT SUN JUN 26 2011 KSC013-270458- /O.CAN.KTOP.SV.W.0173.000000T0000Z-110627T0500Z/ BROWN- 1148 PM CDT SUN JUN 26 2011 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BROWN COUNTY HAS BEEN CANCELLED... AT 1148 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD EXITED THE AREA... THUS THE WARNING HAS BEEN CANCELLED. PRECAUTIONARY/PREPAREDNESS ACTIONS... STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. && LAT...LON 3979 9533 3985 9565 4000 9563 4000 9534 TIME...MOT...LOC 0448Z 282DEG 33KT 3989 9524 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 6:42 PM CDT, 4 hours 42 minutes earlier.
Area forecast discussion, Jun 26, 6:42 PM CDT, 4 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 642 PM CDT SUN JUN 26 2011 ...UPDATE TO AVIATION... .DISCUSSION... SHORT RANGE FORECAST (TODAY-MONDAY)... COMPLICATED FORECAST ONGOING FOR THE NEXT FEW HOURS. THE MAIN CONCERN WILL BE THE FORMATION OF STRONG TO SEVERE THUNDERSTORMS LATER THIS AFTERNOON INTO THIS EVENING. THE UPPER LEVEL PATTERN IS CHARACTERIZED BY A LARGE TROUGH OVER SOUTHERN CANADA AND A FLATTENED UPPER RIDGE SITUATED OVER WESTERN TEXAS WITH SSW 500 MB WINDS OVER THE FORECAST AREA. AT THE SURFACE A WARM FRONTAL BOUNDARY HAS GRADUALLY CREPT NORTHWARD AHEAD OF A DEEPENING LEE SIDE SURFACE TROUGH. STRONG SOUTHERLY SURFACE WINDS HAVE AIDED IN ACCELERATING THE PROGRESS OF THE FRONT NORTHWARD. EXPECT THE WARM FRONT TO FINALLY SET UP NEAR THE KS/NE BORDER BY THE MID AFTERNOON HOURS. ON VISIBLE SATELLITE IMAGERY AT 19Z AN AGITATED CUMULUS FIELD SHOWED UP ALONG THE STRONG CONVERGENCE ZONE RIGHT ALONG THE WARM FRONT. VISUAL OBSERVATION OF THE CU FIELD NEAR THE WARM FRONT INDICATES THAT THE CU FIELD HAS LITTLE VERTICAL EXTENT WHICH INFERS THAT THE MID LEVELS ARE SUFFICIENTLY WARM TO MITIGATE CONVECTIVE DEVELOPMENT. 18Z RUC SHOWS 700 MB TEMPS REACHING 15 C ALONG THE NS/NE BORDER WITH WARMER TEMPS FURTHER TO THE SOUTH. SHOULD THIS BE THE CASE THE GOING THOUGHT IS THAT THE WARM MID LEVELS WILL KEEP CONVECTION FROM OCCURRING...ESPECIALLY IN THE ABSENCE OF ANY CONSIDERABLE UPPER LEVEL FORCING. NAM AND RUC ALSO SHOWING A SPLIT IN THE 300 MB JET OVER CENTRAL NEBRASKA WHICH GIVEN THE STRONG UPPER LEVEL DIVERGENCE ASSOCIATED WITH THAT SPLIT SHOULD ALLOW FOR BETTER CONVECTIVE CHANCES FURTHER NORTH UNDER THE DIFFLUENT FLOW ALOFT. SHOULD THE UPPER JET NOSE INTO NORTHEAST KANSAS THAT WOULD BE ONE MORE MITIGATING FACTOR TO CONVECTIVE DEVELOPMENT THIS AFTERNOON. SHOULD STORMS BE ABLE TO OVERCOME THE MID LEVEL CAP AND UPPER CONVERGENCE THEY WILL BE ABLE TO BECOME SEVERE VERY QUICKLY GIVEN THE CONSIDERABLE INSTABILITY (APPROXIMATELY 5000 J/KG SBCAPE) AND 50 TO 60 KTS OF DEEP LAYER SHEAR...WITH SUPERCELLS BEING THE LIKELY CONVECTIVE MODE. THE WARM FRONTAL BOUNDARY IS ALSO A FOCUS OF CONCERN SHOULD STORMS INITIATE AS THE BOUNDARY WILL AID IN LOW LEVEL HELICITY AND BRING THE POTENTIAL FOR A TORNADO WITH ANY STRONG STORM. AS THE STORM SYSTEM CURRENTLY ONGOING IN NW NEBRASKA MERGES WITH ANY AFTERNOON CONVECTION WHICH GETS GOING IN EASTERN NEBRASKA IT IS EXPECTED TO CONGEAL INTO AN MCS WHICH LOOKS TO DIVE SOUTHEASTWARD. FORWARD PROPAGATING CORFIDI VECTORS SHOW THAT THE CLUSTER OF THUNDERSTORMS WOULD MOVE SE INTO OUR NE COUNTIES DURING THE OVERNIGHT HOURS. THE MAIN CONCERN WITH THESE STORMS WILL BE DAMAGING WINDS...AND POSSIBLY SOME LARGE HAIL. HEAVY RAIN IS ALSO POSSIBLE WITH THIS COMPLEX WHICH COULD RESULT IN SOME ISOLATED FLASH FLOODING. FOR MONDAY THE MCS SHOULD BE CLEARED OUT OF THE AREA BY THE MID TO LATE MORNING HOURS. DURING THE DAY ON MONDAY A SURFACE FRONT WILL SLOWLY PUSH SOUTHEASTWARD THROUGH THE CWA BRINGING COOLER CONDITIONS TO THE WESTERN ZONES. DON'T EXPECT MUCH IN THE WAY OF CONVECTION ALONG THE FRONT AS THE CAP CONTINUES TO GAIN STRENGTH OVERNIGHT. WILL KEEP LOW END CHANCE POPS IN THE NORTHEAST ZONES WHERE THE MID LEVEL TEMPS DON'T LOOK QUITE AS WARM. ELSEWHERE WILL KEEP SLIGHT CHANCE POPS THROUGHOUT THE DAY ON MONDAY. JL LONG TERM...FRONTAL BOUNDARY WILL SHIFT SOUTH MON NIGHT WITH RETURN FLOW ALOFT EXPECTED BY TUES NIGHT INTO EARLY WEDS AS THE UPPER RIDGE BUILDS IN. BY WEDS PM EXPECT EML TO CAP THE ATMOSPHERE WITH HOT...HUMID AND MAINLY DRY CONDS EXPECTED INTO THU AT LEAST. RIDGE AXIS DOES SHIFT SE WITH TIME AS A UPPER WAVE MOVES ACROSS THE NORTHERN PLAINS. REMNANT FRONT WILL SAG INTO THE REGION WITH SOME SMALL CHC FOR PRECIP BY THE END OF THE WEEK INTO THE WEEKEND AS THE UPPER FLOW BECOMES MORE ZONAL. CO && .AVIATION... FOR THE 00Z TAF ISSUANCE...A WARM FRONT HAS LIFTED NORTH OF THE TERMINALS WITH THUNDERSTORMS FOCUED OVER CENTRAL AND NORTHEAST NEBRASKA NEAR A COLD FRONT. BASED UPON THE 00Z KTOP SOUNDING...WHICH SHOWS THE CAPPING INVERSION HAS STRENGTHENED FURTHER SINCE THE 20Z KTOP SOUNDING...WILL NOT MENTION CB UNTIL AROUND 11Z WITH THE ARRIVAL OF THE COLD FRONT. THIS FRONT WILL BRING A WIND SHIFT TO THE NORTHWEST WITH GUSTS NEAR 20 KNOTS POSSIBLE AFTER 18Z FROM INCREASED MIXING. HAVE INCLUDED LOW LEVEL WIND SHEAR IN THE TAFS DUE TO AN INCREASING NOCTURANAL LOW LEVEL JET NEAR 50 KTS FROM AROUND 04-11Z. ANGLE && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Jun 26, 9:19 PM CDT, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TOPEKA KS 919 PM CDT SUN JUN 26 2011 KSZ008>012-020>024-026-034>040-054>056-058-059-280230- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 919 PM CDT SUN JUN 26 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT. STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE AFTER 10 PM INTO EARLY MONDAY MORNING. THUNDERSTORMS AHEAD OF A COLD FRONT IN NEBRASKA WILL PROPAGATE INTO NORTHERN KANSAS. WHILE MOST THUNDERSTORMS ARE EXPECTED TO REMAIN BELOW SEVERE THRESHOLDS...A FEW THUNDERSTORMS COULD PRODUCE HAIL UP THE SIZE OF QUARTERS...WIND GUSTS UP TO 60 MPH AND HEAVY RAIN. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THUNDERSTORMS MAY CONTINUE INTO MONDAY...AND LINGER INTO MONDAY EVENING SOUTH OF INTERSTATE 35. THUNDERSTORM CHANCES RETURN TO THE AREA TUESDAY NIGHT INTO WEDNESDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE LATE TONIGHT NEAR THE STATE LINE OF KANSAS AND NEBRASKA.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 10:37 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Nemaha | 53 min |
| Jun 27, 12:28 AM CDT | Special Weather Statement | TOP | Pottawatomie | 32 min |
| Jun 27, 12:40 AM CDT | Severe Thunderstorm Warning | TOP | Jackson, Pottawatomie, Wabaunsee | 50 min |
| Jun 27, 1:02 AM CDT | Special Weather Statement | TOP | Shawnee | 28 min |
| Jun 27, 1:07 AM CDT | Severe Thunderstorm Warning | TOP | Shawnee | 38 min |
| Jun 27, 1:17 AM CDT | Severe Thunderstorm Warning | TOP | Shawnee | 28 min |
| Jun 27, 1:22 AM CDT | Severe Thunderstorm Warning | TOP | Jefferson | 26 min |
| Jun 27, 1:25 AM CDT | Special Weather Statement | TOP | Jackson | 35 min |
| Jun 27, 1:39 AM CDT | Severe Thunderstorm Warning | TOP | Douglas | 27 min |
| Jun 27, 1:50 AM CDT | Special Weather Statement | TOP | Jefferson | 25 min |
| Jun 27, 2:26 AM CDT | Severe Thunderstorm Warning | TOP | Marshall, Washington | 17 min |
| Jun 27, 3:33 AM CDT | Special Weather Statement | TOP | Brown, Nemaha | 27 min |
| Jun 27, 4:09 AM CDT | Areal Flood Advisory | TOP | Marshall, Nemaha | 66 min |
| Jun 27, 4:16 AM CDT | Special Weather Statement | TOP | Jackson, Jefferson, Shawnee, Wabaunsee | 29 min |
| Jun 27, 4:39 AM CDT | Areal Flood Advisory | TOP | Brown | 66 min |
| Jun 27, 4:44 AM CDT | Special Weather Statement | TOP | Douglas, Jefferson, Osage, Shawnee, Wabaunsee | 46 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.